Alert archive / New Mexico / Wind Advisories in 2023

Wind Advisory 21, NWS El Paso, TX

March 23, 2023Otero County, New Mexico

NWS El Paso, TX issued this wind advisory at Mar 23, 2023, 2:26 AM MDT for Otero County, New Mexico. It took effect at Mar 23, 2023, 11:00 AM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 23, 2023, 2:26 AM MDT (08:26 UTC)
In effect from
Mar 23, 2023, 11:00 AM MDT
Expired
Mar 23, 2023, 7:00 PM MDT
In force
8 hr
Issued by
NWS El Paso, TX

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 8.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2023-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2023-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3243 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

533 
WWUS74 KEPZ 230826
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
226 AM MDT Thu Mar 23 2023

NMZ414>416-240100-
/O.NEW.KEPZ.WI.Y.0021.230323T1700Z-230324T0100Z/
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Including the cities of Mescalero, Timberon, Mountain Park, 
Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, 
and Sacramento
226 AM MDT Thu Mar 23 2023

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT
THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Sacramento Mountains.

* WHEN...From 11 AM this morning to 7 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Aronson
1 follow-up statement
082 
WWUS74 KEPZ 232030
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
230 PM MDT Thu Mar 23 2023

NMZ417-TXZ420>422-241300-
/O.NEW.KEPZ.WI.Y.0022.230324T1600Z-230325T0200Z/
Otero Mesa-Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Including the cities of Crow Flats, Hueco Tanks, Loma Linda, 
Cornudas, Dell City, Salt Flat, and Sierra Blanca
230 PM MDT Thu Mar 23 2023

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM MDT FRIDAY...

* WHAT...West winds 30 to 39 mph with gusts up to 55 mph 
  expected.

* WHERE...In New Mexico, Otero Mesa. In Texas, Northern Hudspeth 
  Highlands/Hueco Mountains, Salt Basin and Southern Hudspeth 
  Highlands.

* WHEN...From 10 AM to 8 PM MDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ414>416-240100-
/O.CON.KEPZ.WI.Y.0021.000000T0000Z-230324T0100Z/
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Including the cities of Mescalero, Timberon, Mountain Park, 
Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, 
and Sacramento
230 PM MDT Thu Mar 23 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Sacramento Mountains.

* WHEN...From 11 AM this morning to 7 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Mar 22, 11:23 PM MDT, 3 hours 3 minutes earlier.

Area forecast discussion, Mar 22, 11:23 PM MDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
1123 PM MDT Wed Mar 22 2023

...New AVIATION...

.SYNOPSIS...
Issued at 222 PM MDT Wed Mar 22 2023

Intermittent days of windy afternoons will continue through the
mid portion of next week; in other words typical March weather.
Dominant west flow will create this pattern with Thursday, Friday
and next Tuesday and Wednesday the windiest days. Impulses coming
through will bring a few showers to the area tonight through
Friday. Temperatures will remain around normal through Monday and
then warm back up Tuesday and Wednesday.

&&

.SHORT TERM...
(This evening through Thursday)
Issued at 222 PM MDT Wed Mar 22 2023

Multi upper level low system over the Great Basin and central
California continue to slowly lift northeast, over the CWA
Thursday and east of the area Friday afternoon. Besides gusty
winds this afternoon, Thursday and Friday afternoons will also
become windy. Windy advisory will continue through early this
evening. Some areas are at minimal advisory criteria, while some
other areas have remained below it. At this time believe Thursday
will remain just below advisory criteria. A few showers are
possible as the upper trough slowly pushes through, mainly west of
Deming. Attendant surface cold front also moves through tonight,
ushering in a period of normal to slightly below normal
temperatures over the weekend.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 222 PM MDT Wed Mar 22 2023

Westerly flow aloft will continue through this period. Friday
looks to be another windy day, flirting with advisory criteria.
Both NAM?GFS do show some marginal instability on Friday, so could
be a thunderstorm or two. This of course could further enhance the
winds. We catch a break Saturday through Monday as the flow aloft
slackens a bit. Though a bit breezy each of these afternoons, it
should remain well below advisory criteria.

Next feature comes in just after the forecast period. Models all
similar, showing Pacific upper low over the Great Basin Wednesday
night and then over the central Rockies Thursday. This will be our
next shot at some showers, though not a great shot. Winds will
pick up again and with this preceding week of drying winds, we
could see some critical fire conditions developing.

&&

.AVIATION...
(06Z TAFS)
Issued at 1024 PM MDT Wed Mar 22 2023

VFR conditions expected through the TAF period with skies
currently SCT/BKN200-250. Skies will remaind SCT-BKN through the
overnight hours, with gradual clearing by late afternoon and
evening. Winds will gradually decrease through the overnight hours
to 7-10 knots and will remain through the mid morning hours. Winds
ramp back up by the late morning and early afternoon timeframe to
15-25 knots with gusts to 30 knots. Direction will be from the
SW-WSW through the afternoon timeframe, veering to the WNW-NW
after FROPA between 21Z - 00Z timeframe.

&&

.FIRE WEATHER...
Issued at 222 PM MDT Wed Mar 22 2023

To sum up the week ahead...mostly dry but windy much of the time.
West flow aloft will dominate the next week, bringing weak
impulses through with it. Thursday and Friday afternoons will
continue to be windy, then slacken Saturday through Tuesday; then
windy again Wednesday. There are some chances of a few showers
tonight through Friday, but the area as a whole will continue
drying, especially fine fuels. Fortunately at this time gusty
winds and low min RHs don't line up for critical conditions. This
may change by mid to late next week.

Min RH: Lowlands 15-25% Thursday and Friday, 10-15% Saturday
through Tuesday. Mountains 25-40% Thursday and Friday, 15-25%
Saturday through Tuesday. Vent rates very good-excellent through
Sunday, then fair-good Monday and Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  53  70  44  64 /  10  10   0   0
Sierra Blanca            49  72  38  59 /   0   0   0   0
Las Cruces               49  69  39  64 /  10  20   0   0
Alamogordo               50  66  36  61 /  10  20  10   0
Cloudcroft               32  45  25  39 /  20  40  10  10
Truth or Consequences    47  64  37  61 /  20  20   0   0
Silver City              41  54  34  52 /  10  10   0   0
Deming                   47  65  35  62 /  20  20   0   0
Lordsburg                45  62  33  59 /  10  10   0   0
West El Paso Metro       53  67  42  62 /  10  10   0   0
Dell City                45  73  37  63 /   0   0   0   0
Fort Hancock             47  76  38  65 /   0   0   0   0
Loma Linda               49  65  39  58 /  10  10   0   0
Fabens                   49  73  39  64 /   0  10   0   0
Santa Teresa             49  67  38  62 /  10  10   0   0
White Sands HQ           54  67  43  62 /  10  20   0   0
Jornada Range            48  64  30  60 /  10  20   0   0
Hatch                    49  65  31  62 /  10  20   0   0
Columbus                 49  67  38  62 /  10  20   0   0
Orogrande                50  68  34  62 /  10  20   0   0
Mayhill                  42  61  29  53 /  10  20   0   0
Mescalero                38  56  29  51 /  20  40  10  20
Timberon                 36  56  28  50 /  10  30  10   0
Winston                  39  58  33  54 /  10  10   0   0
Hillsboro                45  62  33  58 /  20  20   0   0
Spaceport                48  64  31  60 /  20  20  10   0
Lake Roberts             38  57  30  54 /  20  20   0  10
Hurley                   43  60  32  57 /  10  10   0   0
Cliff                    43  61  32  58 /  10  10   0  10
Mule Creek               39  55  27  52 /  10   0   0  10
Faywood                  46  59  34  56 /  10  20   0   0
Animas                   46  64  34  61 /  10  10   0   0
Hachita                  47  64  34  60 /  20  20   0   0
Antelope Wells           48  64  34  62 /  10  20   0   0
Cloverdale               46  57  36  57 /  10  10   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...17-Hefner
LONG TERM....17-Hefner
AVIATION...38-Rogers
Hazardous weather outlook, Mar 22, 5:15 AM MDT, 21 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
515 AM MDT Wed Mar 22 2023

NMZ401>417-TXZ418>424-231115-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
515 AM MDT Wed Mar 22 2023

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Breezy to windy conditions expected during the afternoon. The
strongest winds in northern and western areas with gusts up to 55
mph. Difficult driving conditions may develop, especially for
high-profile vehicles. Blowing dust possible near Deming. Loose
objects may be knocked over.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Breezy to windy through Sunday with cooler temperatures behind a
cold front Thursday. Light rain showers possible on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 2:30 PM MDTWind AdvisoryEPZDoña Ana, Grant, Luna, Otero31 hr

Nearby

Wind Advisories in New Mexico, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.